Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Sioux Falls, SD

June 18, 2018Cherokee County, Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2018, 7:22 PM CDT for Cherokee County, Ida County, Woodbury County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 7:22 PM CDT (00:22 UTC)
Expired
Jun 18, 2018, 7:45 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, IA, Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 130 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

012 
WUUS53 KFSD 190022
SVRFSD
IAC035-093-193-190045-
/O.NEW.KFSD.SV.W.0068.180619T0022Z-180619T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
722 PM CDT MON JUN 18 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherokee County in northwestern Iowa...
  Woodbury County in west central Iowa...
  Western Ida County in west central Iowa...

* Until 745 PM CDT.

* At 722 PM CDT, a severe thunderstorm was located near Hornick, or
  21 miles southeast of Sioux City, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Anthon around 735 PM CDT.
  Correctionville around 740 PM CDT.
  Cushing around 745 PM CDT.

Other locations impacted by this severe thunderstorm include Oto and
Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4244 9622 4256 9590 4256 9586 4258 9586
      4266 9564 4225 9546 4221 9564 4222 9612
TIME...MOT...LOC 0022Z 248DEG 48KT 4232 9605 

HAIL...0.75IN
WIND...60MPH
 
$$

MJF
2 follow-up statements
609 
WWUS53 KFSD 190034
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
734 PM CDT MON JUN 18 2018

IAC035-093-193-190045-
/O.CON.KFSD.SV.W.0068.000000T0000Z-180619T0045Z/
Cherokee IA-Woodbury IA-Ida IA-
734 PM CDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN CHEROKEE...WOODBURY AND WESTERN IDA COUNTIES...

At 734 PM CDT, a severe thunderstorm was located near Anthon, or 22
miles east of Sioux City, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Anthon around 740 PM CDT.
  Correctionville and Pierson around 745 PM CDT.

Other locations impacted by this severe thunderstorm include Oto and
Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4244 9622 4256 9590 4256 9586 4258 9586
      4266 9564 4225 9546 4221 9564 4222 9612
TIME...MOT...LOC 0034Z 234DEG 36KT 4240 9597 

HAIL...0.75IN
WIND...60MPH
 
$$

MJF
336 
WWUS53 KFSD 190043
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
743 PM CDT MON JUN 18 2018

IAC035-093-193-190051-
/O.EXP.KFSD.SV.W.0068.000000T0000Z-180619T0045Z/
Cherokee IA-Woodbury IA-Ida IA-
743 PM CDT MON JUN 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEROKEE...
WOODBURY AND WESTERN IDA COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

Gusty winds of 40 to 50 mph could still occur as this storm moves 
northeastward across northern and eastern Woodbury county. 

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Iowa.

LAT...LON 4244 9622 4256 9590 4256 9586 4258 9586
      4266 9564 4225 9546 4221 9564 4222 9612
TIME...MOT...LOC 0041Z 248DEG 48KT 4242 9585 

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:12 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 18, 6:12 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
612 PM CDT Mon Jun 18 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 415 PM CDT Mon Jun 18 2018

In the storm term, the concern is the threat for severe weather in
northwestern Iowa this evening and then heavy rain overnight.

First the severe weather. Based upon satellite an obs, the warm
front appears to extend from far southern Woodbury county into
southern Ida County. Just north of the front, temperatures are in
the low to mid 80s and dew points are in the low to mid 70s.
Although lapse rates are around 6.5 to 7 C/km, the extreme heat
and humidity still produces MLCAPEs over 2000 J/kg. Temperatures
cool north of Hwy 3 in Iowa and MLCAPEs quickly fall below 1000
J/kg. At the same time, 0-6 km bulk shears ranges from around 30
kts near Hwy 20 to 40 kts in southeastern SD. The shear is enough
to produce some storm organization - most likely multicells with
supercells less likely. On the surface boundary, a local
enhancement of the storm relative helicity could produce some
short-lived supercells. So the primary threat will be wind gusts
to 60 mph with hail to ping pong size. If a supercell or two are
able to form then could see hail up to golf ball size as well as a
threat of a tornado near the boundary. The severe threat will
gradually end toward sunset as the surface front is forced
southward as the upper wave moves to the east.

Then the focus is on how convection evolves through the night.
Certainly convection currently in western SD will continue to
move east this evening and move into the James Valley by sunset.
This is associated with a wave moving out of Nebraska. As the
night progresses, more convection is expected to develop between
the 850 mb and 925 mb front around or after midnight. With this
evening's convection in Iowa and Nebraska, models are hinting that
the 850 mb front will be forced farther southward closer to
Highway 18. So the convection from western SD will continue to
move eastward through the night until the new convection develops
over northwestern Iowa. At this time, expecting this convection to
develop around 06Z although the latest HRRR is a couple of hours
later. Once the new convection develops, the "old" convection to
the north will slowly begin to diminish. Expecting some rain will
make it into far western Minnesota but it is much more
questionable if it will survive to Marshall and Windom. Meanwhile,
convection will become more numerous somewhere between Hwy 18 and
Hwy 20 in northwestern Iowa. Corfidi vectors are less than 10 kts
late tonight in northwestern Iowa and that indicates that there
could be training echoes which would bring a flash flood threat.
Considered a flash flood watch for northwestern Iowa for later
tonight but with uncertainty as to where the storms will develop
due to impact of this evening's storms, have held off and let
evening shift re-examine the threat in a few hours.

Convection is expected to move east of Hwy 71 during the morning.
Then expecting a lull in the convection much of the late morning
into the afternoon. As the next wave moves into the high plains in
the afternoon may see new development in the vicinity of the
Missouri River into northwestern Iowa. It will remain humid over
the area with dew points in the 60s to lower 70s but cloud cover
will keep temperatures in the 70s.

.LONG TERM...(Tuesday night through Monday)
Issued at 415 PM CDT Mon Jun 18 2018

For the extended period, the primary concern is heavy rain from
late Tuesday night through Thursday morning.

With a long wave trough over the area, another wave will move from
Colorado into Nebraska by Tuesday evening. Cyclogenesis is
expected over eastern Colorado with a warm front across southern
Nebraska. The NAM and GFS both show convection developing well
north of the surface front along the Nebraska and South Dakota
border while the ECMWF and Canadian favor new developing from the
Black Hills and western Nebraska into south central Nebraska. With
the position of the surface boundary and location of this lead
wave, have favored a ECMWF and Canadian solution with most of
precipitation initially west and south of the area. As the main
wave slowly move east-southeast into western Nebraska and western
South Dakota, convection will spread northeast into the Missouri
through the night. That will begin a long period of rain with
embedded thunderstorms. All models agree that there will be 20 to
30 kt southeasterly flow at 850 mb bringing deep moisture into the
Missouri Valley. PWs are expected to be from 1.75 to 2 inches
through Thursday morning across the Missouri Valley. In addition,
MUCAPEs of 500-1000 J/kg will be present. Finally, a strong warm
front will be in place and able to interact with the upper low
that will take 24 to 36 h to move across Nebraska. This is a set
up for widespread heavy rainfall through the period. The current
forecast has 3 to 4" of rain in the Missouri Valley from Tuesday
night through Thursday. Most of this rain falls after 12Z
Wednesday. While one cannot rule out flash flooding, the rainfall
rates may not support widespread flash flooding given limited
instability. However, 3-4" of rain could have an impact on larger
rivers such as the Little Sioux, Maple, Vermillion and Big Sioux.
Fortunately, the heaviest rain is closer to the Missouri River
where the rivers can handle a bit more water than farther
upstream toward I-90. Given the event is 2 days have decided not
to issue an ESF for river flooding at this time to see if models
continue to show this much rainfall. Those living near larger
rivers over southeastern South Dakota and northwestern Iowa will
need to be aware of the latest river forecasts through the week.

With the ample clouds and rainfall, there will be a small diurnal
range with highs in the 70s and lows in the 60s. It could also be
breezy on Wednesday as the pressure gradient tightens north of the
surface cyclone moving across Nebraska.

Due to the rainfall threat, no significant changes made to the
forecast for the weekend and beyond. As skies clear, temperatures
will slowly warm back into the 80s by Sunday and Monday. The
unsettled weather will also continue with chances of rain through
Monday although widespread heavy rain is not anticipated at this
time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 609 PM CDT Mon Jun 18 2018

Showers and thunderstorms will remain a threat across the area
through mid morning on Tuesday. With this activity, MVFR/IFR
ceilings will persist, before improving on Tuesday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...JM
Hazardous weather outlook, Jun 18, 11:17 AM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1117 AM CDT Mon Jun 18 2018

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-191630-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Clay SD-Union-
1117 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible late this afternoon into this
evening. Large hail up to the golf balls, wind gusts to 60 mph
and locally heavy rain are possible with some of the storms. An
isolated tornado is also possible, mainly near highway 20.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of rain and isolated thunderstorms are expected Tuesday
night into Thursday, primarily in areas south of Interstate 90.
The risk of severe weather and intense rainfall rates is low.
However, the potential for persistent moderate rain could produce
rises on area rivers and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will possible after 4 pm today.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-
062-065>069-191630-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Lake-Moody-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-
1117 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated afternoon and evening thunderstorms are possible. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of rain and isolated thunderstorms are expected Tuesday
night into Thursday, primarily in areas south of Interstate 90.
The risk of severe weather and intense rainfall rates is low.
However, the potential for persistent moderate rain could produce
rises on area rivers and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-039-050-052>054-057>060-063-064-191630-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
1117 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Rain and perhaps a few thunderstorms will move across the area
late this afternoon and tonight. Severe weather is not expected,
however moderate to locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of rain and isolated thunderstorms are expected Tuesday
night into Thursday, primarily in areas south of Interstate 90.
The risk of severe weather and intense rainfall rates is low.
However, the potential for persistent moderate rain could produce
rises on area rivers and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 18, 2:46 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
246 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     HEAVY RAIN       3 W DICKENS             43.13N 95.09W
06/18/2018  M3.88 INCH       CLAY               IA   MESONET

            MESONET STATION RSPI4, 3 W DICKENS.

0603 AM     HEAVY RAIN       GEORGE                  43.34N 96.00W
06/18/2018  M3.60 INCH       LYON               IA   PUBLIC

            VIA SOCIAL MEDIA. RAINFALL FROM 10 PM SUNDAY
            THROUGH 6 AM MONDAY.

0838 AM     HEAVY RAIN       3 SW MECKLING           42.81N 97.11W
06/18/2018  M3.40 INCH       CLAY               SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0840 AM     HEAVY RAIN       YANKTON                 42.89N 97.39W
06/18/2018  E3.40 INCH       YANKTON            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0630 AM     HEAVY RAIN       YANKTON                 42.88N 97.40W
06/18/2018  M3.30 INCH       YANKTON            SD   PUBLIC

            VIA SOCIAL MEDIA.

0540 AM     HEAVY RAIN       1 WSW ORANGE CITY       43.00N 96.08W
06/18/2018  M3.04 INCH       SIOUX              IA   MESONET

            MESONET STATION RTNI4, 1 WSW ORANGE CITY.

0830 AM     HEAVY RAIN       ROCK VALLEY             43.21N 96.30W
06/18/2018  E3.02 INCH       SIOUX              IA   CO-OP OBSERVER

0540 AM     HEAVY RAIN       MOVILLE                 42.48N 96.08W
06/18/2018  M2.64 INCH       WOODBURY           IA   MESONET

            MESONET STATION RSCI4, MOVILLE.

0600 AM     HEAVY RAIN       ROCK VALLEY             43.20N 96.31W
06/18/2018  M2.63 INCH       SIOUX              IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION RKVI4, ROCK VALLEY.

0600 AM     HEAVY RAIN       CANTON                  43.30N 96.59W
06/18/2018  M2.50 INCH       LINCOLN            SD   PUBLIC

            VIA SOCIAL MEDIA. FROM STORMS LAST NIGHT
            THRU THIS 6 AM THIS MORNING.

0726 AM     HEAVY RAIN       OKOBOJI                 43.39N 95.14W
06/18/2018  M2.50 INCH       DICKINSON          IA   PUBLIC

            VIA SOCIAL MEDIA.

0830 AM     HEAVY RAIN       SIBLEY                  43.40N 95.75W
06/18/2018  E2.47 INCH       OSCEOLA            IA   CO-OP OBSERVER

0600 AM     HEAVY RAIN       2 N VERMILLION          42.81N 96.93W
06/18/2018  M2.38 INCH       CLAY               SD   COCORAHS

0530 AM     HEAVY RAIN       2 ESE YANKTON           42.88N 97.36W
06/18/2018  M2.21 INCH       YANKTON            SD   CO-OP OBSERVER

0730 AM     HEAVY RAIN       6 ESE VERMILLION        42.75N 96.83W
06/18/2018  M2.20 INCH       CLAY               SD   PUBLIC

            VIA SOCIAL MEDIA. FROM BURBANK, SD.

0515 AM     HEAVY RAIN       2 N VERMILLION          42.82N 96.92W
06/18/2018  M2.11 INCH       CLAY               SD   MESONET

            MESONET STATION VERS2, 2 N VERMILLION.

0700 AM     HEAVY RAIN       SPIRIT LAKE             43.42N 95.10W
06/18/2018  M2.06 INCH       DICKINSON          IA   PUBLIC

            VIA SOCIAL MEDIA. RAINFALL THRU 7 AM.

0540 AM     HEAVY RAIN       IDA GROVE               42.35N 95.48W
06/18/2018  M2.04 INCH       IDA                IA   MESONET

            MESONET STATION RIGI4, IDA GROVE.

0530 AM     HEAVY RAIN       3 N HAWARDEN            43.05N 96.49W
06/18/2018  M1.66 INCH       UNION              SD   MESONET

            MESONET STATION HWDI4, 3 N HAWARDEN.

0600 AM     HEAVY RAIN       LINN GROVE              42.90N 95.24W
06/18/2018  M1.45 INCH       BUENA VISTA        IA   MESONET

            MESONET STATION LNNI4, LINN GROVE.

0559 AM     HEAVY RAIN       SIOUX CENTER            43.06N 96.17W
06/18/2018  M1.34 INCH       SIOUX              IA   MESONET

            MESONET STATION E2631, SIOUX CENTER.

0603 AM     HEAVY RAIN       TYLER                   44.28N 96.13W
06/18/2018  M1.32 INCH       LINCOLN            MN   MESONET

            MESONET STATION AS656, TYLER.

0530 AM     HEAVY RAIN       RUSSELL                 44.32N 95.95W
06/18/2018  M1.28 INCH       LYON               MN   MESONET

            MESONET STATION RUSM5, RUSSELL.

0600 AM     HEAVY RAIN       ALTON                   42.98N 96.00W
06/18/2018  M1.27 INCH       SIOUX              IA   MESONET

            MESONET STATION ALTI4, ALTON.

0610 AM     HEAVY RAIN       3 SSE LAKE PARK         43.40N 95.31W
06/18/2018  M1.19 INCH       DICKINSON          IA   MESONET

            MESONET STATION AS497, 3 SSE LAKE PARK.

0550 AM     HEAVY RAIN       1 NNE ROUND LAKE        43.56N 95.45W
06/18/2018  M1.19 INCH       JACKSON            MN   MESONET

            MESONET STATION E3286, 1 NNE ROUND LAKE.

0545 AM     HEAVY RAIN       MARSHALL                44.43N 95.83W
06/18/2018  M1.19 INCH       LYON               MN   MESONET

            MESONET STATION MSHM5, MARSHALL.

0530 AM     HEAVY RAIN       PIPESTONE               43.99N 96.43W
06/18/2018  M1.17 INCH       PIPESTONE          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION PSTM5, PIPESTONE.

0603 AM     HEAVY RAIN       SIOUX CENTER            43.08N 96.16W
06/18/2018  M1.13 INCH       SIOUX              IA   MESONET

            MESONET STATION AR437, SIOUX CENTER.

0511 AM     HEAVY RAIN       4 SSE WESTFIELD         42.70N 96.58W
06/18/2018  M1.13 INCH       PLYMOUTH           IA   MESONET

            MESONET STATION BKTI4, 4 SSE WESTFIELD.

0515 AM     HEAVY RAIN       SPIRIT LAKE             43.47N 95.12W
06/18/2018  M1.02 INCH       DICKINSON          IA   MESONET

            MESONET STATION SLKI4, SPIRIT LAKE.

&&

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.